Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 305, NWS Hastings, NE

August 18, 2014Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 18, 2014, 11:09 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2014, 11:09 PM CDT (04:09 UTC)
Expired
Aug 19, 2014, 12:00 AM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:57 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 6:57 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 341 PM CDT MON AUG 18 2014

THE MAIN FORECAST ISSUE WILL BE THE POSSIBILITY OF SOME
THUNDERSTORM ACTIVITY IN THE FAR SOUTHERN CWA OVERNIGHT.

WEST NORTHWEST FLOW ALOFT IS FAIRLY WEAK AND A NEARLY STALLED
BOUNDARY ACROSS THE CWA CONTINUES TO DRIFT SOUTH TODAY. LITTLE IF
ANY DEVELOPMENT SHOULD DEVELOP ALONG THIS BOUNDARY TODAY INTO THIS
EVENING AS A FAIRLY HEALTHY CAP KEEPS THINGS QUIET...DESPITE
MODERATE INSTABILITY IN THE 1500 TO 2000 J/KG RANGE FOR CONVECTIVE
AVAILABLE POTENTIAL ENERGY. SOME SMALL POP-UPS ARE SHOWING UP JUST
NORTH OF THE CWA...BUT THERE SHOULD BE ENOUGH OF A CAP TO TAMP
MUCH FURTHER DEVELOPMENT IN THE NORTH.

LATER ON TONIGHT...A HEALTHY 40 TO 45 KT JET WILL DEVELOP OVER
KANSAS AND WILL CURVE EAST...MOSTLY LIKELY OVER NORTH CENTRAL
KANSAS. THIS WILL SET THE STAGE FOR SOME POTENTIAL LOW-LEVEL
CONVERGENCE ACROSS OUR SOUTHERN CWA IN NORTH CENTRAL KANSAS AND
FAR SOUTHERN NEBRASKA NEAR THE AFOREMENTIONED SURFACE BOUNDARY.
THIS COULD BE JUST ENOUGH SUPPORT FOR SOME SMALL HAIL AND GUSTY
WIND IN OUR FAR SOUTH AS WELL. THE HRRR IS TRENDING STRONGER WITH
SOME DEVELOPMENT OVER THE HIGH PLAINS THIS AFTERNOON...SUPPORTED
BY ANOTHER LOW-AMPLITUDE SHORTWAVE TROUGH. THIS COULD BE ENHANCED
BY THE DEVELOPING LOW-LEVEL JET IN KANSAS AS THIS POTENTIAL
CONVECTION HEADS SOUTH. THE NAM HAS BEEN ADVERTISING SOME ACTIVITY
IN THIS VICINITY FOR THE PAST COUPLE OF DAYS. THE PRUDENT ACTION
WOULD BE TO PUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BACK
INTO THE FORECAST IN OUR SOUTH. OUR CHANCES OF RAIN ARE LARGELY
DEPENDENT ON INITIAL CONVECTION IN THE HIGH PLAINS WITHIN THE
STRONGLY UNSTABLE...YET STILL CAPPED ENVIRONMENT TO THE WEST AS
THE AFOREMENTIONED TROUGH ENTERS THE CENTRAL PLAINS. THE SREF
SOLUTIONS ARE ALSO COMING IN WITH STRONGER SIGNALS TOWARD
CONVECTION IN OUR SOUTH AS WELL.

FOR TUESDAY...KEEPING IT QUIET WITH THE THINKING THAT THERE
SHOULD BE ENOUGH OF A CAP FROM PRECLUDING DEVELOPMENT UNTIL THE
EVENING HOURS. HIGH PLAINS CONVECTION COULD DEVELOP DURING THE
DAY...BUT SHOULD HOLD OFF MAKING IT HERE UNTIL EVENING...WHEN A
LOW-LEVEL JET AXIS DEVELOPS JUST TO THE WEST OF THE CWA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 341 PM CDT MON AUG 18 2014

GUIDANCE SUGGESTS UPPER TROPOSPHERIC RIDGING WILL EXIST OVER THE
CENTRAL CONUS TO START THE LONG TERM FORECAST PERIOD. THE RIDGE
AXIS IS EXPECTED TO SHIFT EAST SOMEWHAT BY THURSDAY OR FRIDAY
HOWEVER...ALLOWING FOR MORE OF A SOUTHWESTERLY UPPER TROPOSPHERIC
FLOW OVER OUR AREA LATE THIS WEEK INTO EARLY NEXT WEEK.

THE AXIS OF A 35-40KT LOWER TROPOSPHERIC JET STREAK...JUST ABOVE
THE BOUNDARY LAYER...IS EXPECTED DEVELOP FROM WESTERN KANSAS INTO
SOUTH CENTRAL NEBRASKA TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
THERMAL ADVECTION ALONG THIS AXIS APPEARS AS THOUGH IT WILL BE
SUFFICIENT FOR PRECIPITATION PRODUCTION ACROSS NORTHEASTERN
PORTIONS OF OUR CWA...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE
NAM...OPERATIONAL GFS AND EC. WENT AHEAD WITH 20-30% POPS ACROSS
OUR NORTHEAST TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS A
RESULT.

ON OVERALL LACK IN OMEGA SHOULD THEN PROVIDE DRY CONDITIONS TO
OUR AREA THROUGH MUCH OF THE DAY WEDNESDAY. BY LATE WEDNESDAY
AFTERNOON HOWEVER...THE NAM AND OPERATIONAL GFS BOTH SUGGEST
CONVECTION WILL INITIATE OVER THE CENTRAL HIGH PLAINS...AND THEN
MOVE EAST INTO OUR AREA WEDNESDAY EVENING AND OVERNIGHT. GIVEN
THIS...WENT AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA
WEDNESDAY EVENING AND NIGHT.

ALTHOUGH OMEGA IS EXPECTED TO REMAIN WEAK THROUGH THE DAY
THURSDAY AS WELL...FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE
CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST A NEARLY DRY
ADIABATIC TEMPERATURE PROFILE WILL BE REALIZED FROM THE SURFACE TO
JUST ABOVE 700MB ACROSS MUCH OF THE CWA...THUS ALLOWING CONVECTIVE
TEMPERATURE READINGS TO BE REACH AND PROVIDING FOR ISOLATED
THUNDERSTORM DEVELOPMENT. THIS IS A SOLUTION ALSO SUPPORTED BY QPF
FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. GIVEN ALL
THIS...WENT AHEAD WITH ~20% POPS ACROSS MUCH OF THE CWA THURSDAY
AFTERNOON AND EVENING.

HEADING INTO THURSDAY NIGHT AND BEYOND...GUIDANCE SUGGESTS
MULTIPLE UPPER TROPOSPHERIC PERTURBATIONS COULD MOVE OVER THE
CENTRAL PLAINS AS THE SOUTHWESTERLY UPPER TROPOSPHERIC FLOW
INTENSIFIES. ALLBLEND RESPONDED BY PROVIDING 20-50% POPS TO MANY
AREAS ACROSS THE CWA THURSDAY NIGHT THROUGH MONDAY...AND THESE
POPS WERE LEFT UNCHANGED FOR THE MOST PART.

FORECAST PROXIMITY SOUNDINGS FROM THE NORTHEASTERN CWA...PER THE
NAM AND OPERATIONAL GFS...SUGGEST STORM-ACCESSIBLE POTENTIAL
ENERGY WILL NOT EXCEED 200-300J/KG TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING AND THUS...WILL HOLD OFF FROM ANY MENTION OF
SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
CONVECTION ALONG THE CENTRAL HIGH PLAINS WEDNESDAY AFTERNOON AND
EVENING WILL LIKELY HAVE THE CAPABILITY TO BE STRONG...BUT THERE
IS CONSIDERABLE UNCERTAINTY AS TO HOW LONG THIS CONVECTION WILL BE
ABLE TO MAINTAIN ITS INTENSITY AS IT MOVES EAST INTO OUR AREA.
GIVEN THIS UNCERTAINTY...WILL HOLD OFF FROM ANY MENTION OF SEVERE
WEATHER ACROSS OUR AREA WEDNESDAY EVENING AND LET FUTURE SHIFTS
REEVALUATE. BEYOND WEDNESDAY EVENING...AT THIS TIME THERE ARE NO
OVERWHELMING SIGNALS OF A SIGNIFICANT SEVERE WEATHER OUTBREAK.
ALTHOUGH A FEW HIT AND MISS STRONG TO SEVERE STORMS PROBABLY
CANNOT BE RULED OUT...DUE TO THE UNCERTAINTY WILL LEAVE OUT ANY
MENTION OF SEVERE WEATHER WEDNESDAY NIGHT AND BEYOND.

LITTLE CHANGE IN THE LOWER TROPOSPHERIC AIR MASS SHOULD PROMOTE
SIMILAR TEMPERATURE READINGS FROM DAY TO DAY WEDNESDAY THROUGH
SATURDAY...WITH AFTERNOON HIGHS IN THE UPPER 80S AND 90S AND
OVERNIGHT LOWS IN THE 60S AND LOWER 70S EXPECTED FOR THE MOST
PART. BEYOND SATURDAY...GUIDANCE DOES SUGGEST A LOWER TROPOSPHERIC
BAROCLINIC ZONE WILL MOVE ACROSS THE AREA...THUS ALLOWING A COOLER
LOWER TROPOSPHERIC AIR MASS INTO THE REGION. AFTERNOON HIGHS IN
THE UPPER 70S TO MID 80S AND LOWS GENERALLY IN THE 60S ARE
CURRENTLY EXPECTED TO FINISH THE LONG TERM FORECAST PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 652 PM CDT MON AUG 18 2014

VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF VALID
PERIOD. THUNDERSTORMS TO THE WEST THIS EVENING ARE EXPECTED TO
REMAIN WEST OF BOTH KEAR AND KGRI. THE WIND WILL BE LIGHT AND
VARIABLE THROUGH TUESDAY MORNING...POSSIBLY BECOMING MORE
PREDOMINATELY OUT OF THE SOUTHEAST BY TOMORROW AFTERNOON...BUT
WILL REMAIN LIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...BRYANT
AVIATION...WESELY
Hazardous weather outlook, Aug 18, 9:42 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT MON AUG 18 2014

KSZ005>007-017>019-NEZ082>087-200245-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
942 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A BEAVER
CITY...NELSON...HEBRON LINE.

.DAY ONE...TONIGHT.

STRONG STORMS...WITH HAIL TO THE SIZE OF NICKELS AND GUSTY WINDS
OF UP TO 55 MPH...WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR
THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE
OUTLOOK AREA.

HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS
NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-200245-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
942 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA NORTH OF A BEAVER CITY...NELSON...HEBRON LINE.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR
THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE
OUTLOOK AREA.

HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS
NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Aug 18, 9:19 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT MON AUG 18 2014

KSZ005-190245-
PHILLIPS KS-
919 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 945 PM CDT...

AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRAIRIE VIEW...OR 13 MILES WEST OF PHILLIPSBURG...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PRAIRIE VIEW...GLADE AND SPEED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3988 9963 3984 9921 3958 9930 3965 9963
TIME...MOT...LOC 0218Z 285DEG 13KT 3978 9958

WESELY
Special weather statement, Aug 18, 9:45 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT MON AUG 18 2014

KSZ005-190315-
PHILLIPS KS-
945 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1015 PM CDT...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...OR 10 MILES WEST OF PHILLIPSBURG...MOVING SOUTHEAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...GLADE AND SPEED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9963 3981 9963 3975 9936 3971 9924
      3957 9927
TIME...MOT...LOC 0245Z 304DEG 12KT 3971 9951

WESELY
Special weather statement, Aug 18, 10:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CDT MON AUG 18 2014

KSZ005-006-017-018-190415-
PHILLIPS KS-OSBORNE KS-ROOKS KS-SMITH KS-
1045 PM CDT MON AUG 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...SOUTHWESTERN
SMITH...ROOKS AND WESTERN OSBORNE COUNTIES UNTIL 1115 PM CDT...

AT 1044 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WOODSTON
TO 9 MILES SOUTH OF LOGAN...AND MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...LOGAN...KENSINGTON...NATOMA...PALCO...AGRA...
KIRWIN...WOODSTON...DAMAR...GAYLORD...ALTON...ZURICH...GLADE...
CODELL...SPEED...HARLAN...CEDAR AND WEBSTER STATE PARK.

LAT...LON 3913 9960 3957 9960 3957 9963 3970 9963
      3971 9935 3977 9908 3975 9877 3913 9870
TIME...MOT...LOC 0344Z 307DEG 27KT 3954 9912 3952 9956

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:19 PM CDTSpecial Weather StatementGIDHarlan41 min
Aug 18, 9:19 PM CDTSpecial Weather StatementGIDPhillips26 min
Aug 18, 9:45 PM CDTSpecial Weather StatementGIDPhillips30 min
Aug 18, 9:57 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks48 min
Aug 18, 10:45 PM CDTSpecial Weather StatementGIDOsborne, Rooks30 min
Aug 18, 11:50 PM CDTSpecial Weather StatementGIDMitchell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.